Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 2:50 PM EDT for Osceola County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 12, 2000, 2:50 PM EDT (18:50 UTC)
- Expired
- May 12, 2000, 3:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 121902 COR SVRGRR MIC133-121915- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED MOTION THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN * UNTIL 315 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF REED CITY...OR ABOUT 10 MILES NORTHWEST OF BIG RAPIDS... MOVING EAST AT 60 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4415 8551 4384 8553 4385 8511 4416 8511 MWH/EJO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:50 AM EDT, 3 hours earlier.
Area forecast discussion, May 12, 11:50 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EDT FRI MAY 12 2000 QUICK UPDATE...JUST TO TWEAK TEMPS AND POPS. NO MAJOR CHANGES. WAITING FOR THINGS TO POP THIS AFTERNOON. BEST INSTABILITY ACROSS SOUTHERN TIER...MAINLY SOUTH OF I94....THO 70 DEGREE DEW POINTS HAVE MADE IT ALL THE WAY UP TO BIG RAPIDS IN NOTHERN PART OF GRR FA. LOOKS LIKE A BUSY AFT/EVE. *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...NONE OSTUNO
In the hours before
Local storm report, May 12, 11:23 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 AM 1 S CUTLERVILLE MI .88 INCH HAIL
05/12/00 KENT 0230 AM TWIN LAKE MI 1.00 INCH HAIL
05/12/00 MUSKEGON 0240 AM HOLTON MI .88 INCH HAIL
05/12/00 MUSKEGON 0250 AM BRUNSWICK MI .88 INCH HAIL
05/12/00 NEWAYGO
0341 AM 4 N IONIA MI WIND DAMAGE
05/12/00 IONIA 16" TO 18" TREES DOWN ON
M66
0330 AM 5 NE GRAND RAPIDS MI WIND DAMAGE
05/12/00 KENT MCDONALDS SIGN BLOWN DOWN
0215 AM 3 SE SHELBY MI WIND DAMAGE
05/12/00 OCEANA TREES DOWN AND TREE TOPS
6" TO 8" BLOWN ONTO STONY
LAKE RD.
MWHLocal storm report, May 12, 11:23 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED FORMAT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 AM 1 S CUTLERVILLE MI .88 INCH HAIL
05/12/00 KENT
0230 AM TWIN LAKE MI 1.00 INCH HAIL
05/12/00 MUSKEGON
0240 AM HOLTON MI .88 INCH HAIL
05/12/00 MUSKEGON
0250 AM BRUNSWICK MI .88 INCH HAIL
05/12/00 NEWAYGO
0341 AM 4 N IONIA MI WIND DAMAGE
05/12/00 IONIA 16 TO 18 TREES DOWN ON
M66
0330 AM 5 NE GRAND RAPIDS MI WIND DAMAGE
05/12/00 KENT MCDONALDS SIGN BLOWN DOWN
0215 AM 3 SE SHELBY MI WIND DAMAGE
05/12/00 OCEANA TREES DOWN AND TREE TOPS
6 TO 8 BLOWN ONTO STONY
LAKE RD.
MWHSpecial weather statement, May 12, 1:30 PM EDT, 1 hour 20 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI MAY 12 2000
A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN.
IN WEST CENTRAL MICHIGAN
OCEANA...MASON...MUSKEGON...NEWAYGO AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CLARE
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.
MWHSpecial weather statement, May 12, 1:46 PM EDT, 1 hour 4 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-
SPECIAL WEATHER STATEMENT...CORRECTED TO TAKE OUT MUSKEGON COUNTY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT FRI MAY 12 2000
A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN UNTIL 6PM EDT.
IN WEST CENTRAL MICHIGAN
OCEANA...MASON...NEWAYGO AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CL0ARE
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:00 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 45 min |
| May 12, 2:10 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 50 min |
| May 12, 2:27 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 48 min |
| May 12, 2:41 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| May 12, 2:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 12, 3:05 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 40 min |
| May 12, 3:20 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
| May 12, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 25 min |
| May 12, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 27 min |
| May 12, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 33 min |
| May 12, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 37 min |
| May 12, 6:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 30 min |
| May 12, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 37 min |
| May 12, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 32 min |
| May 12, 7:26 PM EDT | Flash Flood Warning | GRR | Allegan | 3 hr |
| May 12, 7:54 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.